Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 220, NWS Nashville, TN

November 29, 2016Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 29, 2016, 10:04 PM CST for Coffee County, Grundy County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2016, 10:04 PM CST (04:04 UTC)
Expired
Nov 29, 2016, 10:30 PM CST
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 6:47 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS54 KOHX 300404
SVROHX
TNC031-061-300430-
/O.NEW.KOHX.SV.W.0220.161130T0404Z-161130T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1004 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRUNDY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1030 PM CST

* AT 1004 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESTILL
  SPRINGS...OR 9 MILES NORTHEAST OF WINCHESTER...MOVING NORTHEAST AT
  35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRUETLI-LAAGER...MONTEAGLE...ALTAMONT...COALMONT...PELHAM...
  HILLSBORO...ARNOLD AFB AND WOODS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3529 8592 3530 8594 3531 8594 3531 8597
      3532 8598 3531 8600 3534 8603 3536 8615
      3553 8587 3552 8586 3552 8583 3551 8582
      3552 8579 3552 8576 3534 8564 3525 8589
TIME...MOT...LOC 0404Z 245DEG 31KT 3531 8603 

HAIL...<.75IN
WIND...60MPH
 
$$

SHAMBURGER
1 follow-up statement
577 
WWUS54 KOHX 300420
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CST TUE NOV 29 2016

TNC031-061-300430-
/O.CON.KOHX.SV.W.0220.000000T0000Z-161130T0430Z/
GRUNDY TN-COFFEE TN-
1020 PM CST TUE NOV 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR WESTERN GRUNDY AND SOUTHEASTERN COFFEE COUNTIES...

AT 1020 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF TRACY CITY...OR 14 MILES SOUTHEAST OF MANCHESTER...MOVING
NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GRUETLI-LAAGER...MONTEAGLE...ALTAMONT...COALMONT AND PELHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3552 8588 3553 8587 3552 8586 3552 8584
      3551 8582 3552 8579 3552 8576 3534 8564
      3525 8589 3529 8592 3530 8594 3531 8594
      3531 8597 3532 8598
TIME...MOT...LOC 0420Z 246DEG 34KT 3537 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 8:56 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 29, 8:56 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
856 PM CST Tue Nov 29 2016

.UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.MESOSCALE DISCUSSION...

Greatest helicity axis appears to be lined up from nw AL ne to our
Plateau area. Some storms are currently rotating within this
area according to radar. Another smaller area of elevated helicity
values is further northwest from Linden toward Nashville. However,
this is north of the warm front currently and no rotating cells
are indicated by radar as of yet. Still looking at the potential
for helicities to ratchet up a step or two through 06z across our
Plateau, especially.

&&

.PREV DISCUSSION.../ISSUED /
FXUS64 KOHX 300015
AFDOHX

Area Forecast Discussion
National Weather Service Nashville TN
615 PM CST Tue Nov 29 2016

UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.AVIATION...
00Z TAF DISCUSSION.

Continued high confidence of VFR conditions through 03Z, but
flying conditions will deteriorate quickly after 03Z as SHRA/TSRA
spread across the area. Continue to have medium confidence with
respect to timing the onset/ending of SHRA/TSRA. Continue to have
only low to medium confidence with respect to timing the flight
category restrictions and the flight categories themselves.
Still anticipating that several amendments will be possible
through at least this evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  62  36  52  33 /  90  20   0   0   0
Clarksville    51  58  34  50  32 /  70  10   0   0   0
Crossville     58  62  33  47  30 /  90  80  10   0   0
Columbia       54  61  35  53  32 / 100  30   0   0   0
Lawrenceburg   55  63  35  53  32 / 100  40   0   0   0
Waverly        50  58  34  51  31 /  80  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Nov 29, 2:14 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CST TUE NOV 29 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-302015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
214 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF MIDDLE
TENNESSEE BETWEEN 9 PM AND 4 AM. THE MAIN CONCERN WILL BE
DAMAGING STRAIGHT LINE WINDS, BUT LARGE HAIL UP TO QUARTER SIZE
AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. THE HIGHEST
TORNADO THREAT WILL BE SOUTH OF A LINDEN TO MURFREESBORO TO
CROSSVILLE LINE.

EXCESSIVE RUNOFF FROM HEAVY RAINS AS WELL AS LEAF-CLOGGED DRAINS
COULD CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JACKSON

In the hours before

Special weather statement, Nov 29, 8:51 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CST TUE NOV 29 2016

TNZ077>079-300315-
GRUNDY TN-WARREN TN-COFFEE TN-
851 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARREN...NORTHWESTERN
GRUNDY AND SOUTHEASTERN COFFEE COUNTIES UNTIL 915 PM CST...

AT 851 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...ALTAMONT...MORRISON...VIOLA AND HILLSBORO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3540 8602 3576 8580 3566 8560 3563 8560
      3558 8558 3533 8586
TIME...MOT...LOC 0251Z 210DEG 35KT 3543 8589

SHAMBURGER
Local storm report, Nov 29, 9:19 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TORNADO          5 NE TULLAHOMA          35.42N  86.15W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO NORTHEAST OF TULLAHOMA NEAR
            HWY 55 WITH DEBRI AND PEA SIZED HAIL

&&

EVENT NUMBER OHX1601126

BW
Local storm report, Nov 29, 9:24 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
924 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     2 N TULLAHOMA           35.40N  86.22W
11/29/2016  M59 MPH          COFFEE             TN   ASOS

            TULLAHOMA ASOS RECORDED 51 KNOT GUST

&&

EVENT NUMBER OHX1601127

BW
Local storm report, Nov 29, 9:26 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
926 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     TULLAHOMA               35.37N  86.22W
11/29/2016                   COFFEE             TN   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES WERE DOWNED ACROSS THE
            NORTH END OF TULLAHOMA.

0912 PM     TSTM WND GST     2 N TULLAHOMA           35.40N  86.22W
11/29/2016  M59 MPH          COFFEE             TN   ASOS

            TULLAHOMA ASOS RECORDED 51 KNOT GUST

0914 PM     TORNADO          5 NE TULLAHOMA          35.42N  86.15W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO NORTHEAST OF TULLAHOMA NEAR
            HWY 55 WITH DEBRI AND PEA SIZED HAIL

&&

EVENT NUMBER OHX1601128 OHX1601127 OHX1601126

31
Local storm report, Nov 29, 9:32 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     1 NW TULLAHOMA          35.37N  86.22W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            TREE DOWN ACROSS CEDAR STREET IN TULLAHOMA. ROAD
            IMPASSABLE

&&

EVENT NUMBER OHX1601129

BW
Local storm report, Nov 29, 9:37 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
937 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     1 NW TULLAHOMA          35.37N  86.22W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            TREE DOWN ACROSS CEDAR STREET IN TULLAHOMA. ROAD
            IMPASSABLE

0909 PM     TSTM WND DMG     TULLAHOMA               35.37N  86.22W
11/29/2016                   COFFEE             TN   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES WERE DOWNED ACROSS THE
            NORTH END OF TULLAHOMA.

0912 PM     TSTM WND GST     2 N TULLAHOMA           35.40N  86.22W
11/29/2016  M59 MPH          COFFEE             TN   ASOS

            TULLAHOMA ASOS RECORDED 51 KNOT GUST

0914 PM     TORNADO          5 NE TULLAHOMA          35.42N  86.15W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO NORTHEAST OF TULLAHOMA NEAR
            HWY 55 WITH DEBRI AND PEA SIZED HAIL

&&

EVENT NUMBER OHX1601129 OHX1601128 OHX1601127 OHX1601126

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 7:41 PM CSTSpecial Weather StatementOHXMaury34 min
Nov 29, 8:33 PM CSTSpecial Weather StatementOHXGiles27 min
Nov 29, 8:44 PM CSTTornado WarningOHXGiles16 min
Nov 29, 8:48 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee42 min
Nov 29, 8:51 PM CSTSpecial Weather StatementOHXWarren24 min
Nov 29, 8:57 PM CSTTornado WarningOHXBedford, Coffee33 min
Nov 29, 9:27 PM CSTTornado WarningOHXCoffee, Warren33 min
Nov 29, 10:29 PM CSTSevere Thunderstorm WarningOHXGrundy18 min
Nov 29, 10:42 PM CSTTornado WarningOHXGrundy, Van Buren, Warren33 min
Nov 29, 11:09 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy51 min
Nov 30, 1:40 AM CSTAreal Flood AdvisoryOHXBedford, Coffee, Grundy, Warren2 hr
Nov 30, 2:10 AM CSTSevere Thunderstorm WarningOHXGrundy35 min
Nov 30, 2:21 AM CSTTornado WarningOHXCumberland11 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.